Following the passing of a European Union law back in 2007, the most common ingredient in the popular party drug known as “poppers” switched from isobutyl nitrate to isopropyl nitrate. A report published in a recent edition of The Lancet has highlighted a 30-year-old white man who suffered bilateral central vision loss as a result of inhaling poppers. Researchers from the UK fear more cases of what they call “poppers maculopathy” will be reported due to the drug’s ingredients.

“Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues. I felt it was important to raise the issue and increase awareness,” Dr. Anna Gruener, lead researcher from the Department of Ophthalmology at Guy’s and St Mary’s Foundation Trust in London told Reuters Health. “I would like people to realize that poppers can potentially be very damaging, that there is no cure for poppers maculopathy and that prevention — avoidance of poppers — is therefore key.” 

According to Gruener and her colleagues, the man had no history of macular degeneration prior to their examination. Although they were unable to provide a direct reason that explained why poppers caused damage to central photoreceptors, they were able to establish a clear cause and effect relationship. When the research checked in with the man six months after stopping his use of poppers, they discovered that his visual acuity did not improve, meaning his vision loss could be permanent.

“People seemed to regard poppers as relatively safe, and visual loss from inhalation of poppers was unheard of,” Gruener said in regard to the 1970s, when the drug was popular among members of the gay community. “People came up with the name 'poppers' as the lids or caps of the glass vials or tubes that contained the liquid had to be ‘popped off’ before the contents could be inhaled.”

Cases of poppers maculopathy were reported by French ophthalmologists in 2010 and 2011 after several patients suffering from central vision loss admitted to using the alkyl nitrite compound. The first cases involving vision loss caused by poppers use in the UK were reported in 2012. Poppers, which start off as a liquid before turning into gas at room temperature, relax blood vessels leading to sudden drops in blood pressure and muscle relaxation. Common side effects include nausea, dizziness, and headaches.

Source: Jeffries M, El Housseini Z, Whitefield L, Gruener A. Poppers maculopathy. The Lancet. 2014.